Alert archive / Tennessee / Tornado Warnings in 2013
Tornado Warning 5, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at May 19, 2013, 2:01 PM CDT for Sequatchie County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2013, 2:01 PM CDT (19:01 UTC)
- Expired
- May 19, 2013, 2:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 72 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2791 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
740
WFUS54 KMRX 191901
TORMRX
TNC153-191945-
/O.NEW.KMRX.TO.W.0005.130519T1901Z-130519T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
201 PM CDT SUN MAY 19 2013
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
SEQUATCHIE COUNTY IN EAST TENNESSEE...
* UNTIL 245 PM CDT
* AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES
NORTHWEST OF DUNLAP. DOPPLER RADAR SHOWED THIS TORNADO MOVING
SOUTHEAST AT 25 MPH.
* THIS TORNADIC STORM WILL BE NEAR...
DUNLAP AROUND 215 PM CDT.
OTHER LOCATIONS AFFECTED BY THIS TORNADIC THUNDERSTORM INCLUDE...
CARTWRIGHT AND LONE OAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT
WAS IN EFFECT FOR THE SAME AREA.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN MOBILE HOMES OR
VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER.
&&
LAT...LON 3522 8540 3526 8544 3529 8552 3532 8556
3536 8551 3540 8550 3543 8555 3549 8555
3551 8557 3554 8546 3532 8525 3518 8536
3517 8539
TIME...MOT...LOC 1901Z 337DEG 24KT 3544 8550
$$
DMG2 follow-up statements
852
WWUS54 KMRX 191931
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 PM CDT SUN MAY 19 2013
TNC153-191945-
/O.CON.KMRX.TO.W.0005.000000T0000Z-130519T1945Z/
SEQUATCHIE TN-
231 PM CDT SUN MAY 19 2013
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR
SEQUATCHIE COUNTY...
AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A POSSIBLE TORNADO 5 MILES SOUTH OF CAGLE...WHICH WAS
MOVING SOUTHEAST AT 20 MPH.
THE TORNADO WILL BE NEAR...
CARTWRIGHT AROUND 240 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3522 8540 3526 8544 3529 8552 3532 8556
3536 8551 3540 8550 3543 8555 3549 8555
3551 8557 3554 8546 3532 8525 3518 8536
3517 8539
TIME...MOT...LOC 1929Z 332DEG 14KT 3540 8548
$$
DMG570
WWUS54 KMRX 191945
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM CDT SUN MAY 19 2013
TNC153-191954-
/O.EXP.KMRX.TO.W.0005.000000T0000Z-130519T1945Z/
SEQUATCHIE TN-
245 PM CDT SUN MAY 19 2013
...THE TORNADO WARNING FOR SEQUATCHIE COUNTY WILL EXPIRE AT 245 PM
CDT...
THE STORM THAT PROMPTED THE TORNADO WARNING HAS MOVED SOUTH OF
SEQUATCHIE...AND ITS ROTATION HAS WEAKENED. THEREFORE...THE WARNING
FOR SEQUATCHIE COUNTY HAS BEEN ALLOWED TO EXPIRE.
&&
LAT...LON 3522 8540 3526 8544 3529 8552 3532 8556
3536 8551 3540 8550 3543 8555 3549 8555
3551 8557 3554 8546 3532 8525 3518 8536
3517 8539
TIME...MOT...LOC 1944Z 332DEG 14KT 3535 8545
$$
DMGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 19, 1:00 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 19, 1:00 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 200 PM EDT SUN MAY 19 2013 .AVIATION...AN UPPER LOW CONTINUES TO SLOWLY TRACK ACROSS THE SOUTHERN APPALACHIAN REGION TODAY. A WEAK BOUNDARY IN PLACE OVER MIDDLE TN TO THE CUMBERLAND PLATEAU AS WELL AS INCREASING INSTABILITY...WILL ALLOW WIDER COVERAGE OF CONVECTION AND ALSO ALLOW FOR A GREATER CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON. THE UPPER LOW SHOULD BEGIN TO EXIT THE REGION OVERNIGHT...LEAVING ONLY ISOLATED SHOWERS A POSSIBLY A FEW THUNDERSTORMS MOVING ACROSS THE TAF SITES DURING THE LATER HALF OF THE PERIOD. OVERALL...LOW CLOUDS WILL REMAIN BKN TO OVC AND PREVAILING CONDITIONS WILL BE VFR...BUT EXPECT OCCASIONAL LOWERING OF CIGS AND VSBYS FOR MVFR CONDITIONS. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB
Hazardous weather outlook, May 19, 8:00 AM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 900 AM EDT SUN MAY 19 2013 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-201000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 900 AM EDT (800 AM CDT) SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A WARM AND VERY HUMID AIR MASS OVER THE SOUTHERN APPALACHIAN REGION...TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS TODAY. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS... LARGE HAIL...AND LOCALLY HEAVY RAINFALL LEADING TO SOME FLOODING OF LOW LYING AND FLOOD PRONE AREAS. IN ADDITION...OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ISOLATED STRONG TO SEVERE STORMS WILL AGAIN BE POSSIBLE ON MONDAY... WITH A BETTER COVERAGE EXPECTED ON WEDNESDAY AND THURSDAY AS A SLOW MOVING COLD FRONT NEARS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN LATER THIS WEEK ON WEDNESDAY OR THURSDAY. DMG
In the hours before
Local storm report, May 19, 11:08 AM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1208 PM EDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TSTM WND DMG EVENSVILLE 35.56N 84.96W
05/19/2013 RHEA TN LAW ENFORCEMENT
SEVERAL TREES DOWN THROUGHOUT THE COUNTY...REPORTED BY
DISPATCH.
&&
DMGLocal storm report, May 19, 12:56 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
156 PM EDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG SALE CREEK 35.38N 85.11W
05/19/2013 HAMILTON TN EMERGENCY MNGR
SEVERAL TREES DOWN WITH DAMAGE TO SOME CAMPERS...REPORTED
BY EMERGENCY MANAGER.
0145 PM HAIL 5 E FARRAGUT 35.87N 84.09W
05/19/2013 E1.00 INCH KNOX TN TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED ALONG KINGSTON PIKE NEAR
GALLAGHER ROAD IN WEST KNOXVILLE.
&&
DMGLocal storm report, May 19, 1:01 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
201 PM EDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL BEARDEN 35.93N 84.00W
05/19/2013 E1.25 INCH KNOX TN TRAINED SPOTTER
HALF DOLLAR SIZE HAIL REPORTED BY SPOTTER.
&&
DMGLocal storm report, May 19, 1:11 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
211 PM EDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND GST W OAK RIDGE 35.96N 84.30W
05/19/2013 M65.00 MPH ANDERSON TN PUBLIC
WIND GUST OF ALMOST 70 MPH MEASURED ON THE WEST SIDE OF
OAK RIDGE.
&&
DMGLocal storm report, May 19, 1:42 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM FLASH FLOOD 5 N PIKEVILLE 35.68N 85.20W
05/19/2013 BLEDSOE TN LAW ENFORCEMENT
EXTENSIVE FLOODING REPORTED OVER THE NORTHERN HALF OF THE
COUNTY.
&&
DMGSpecial weather statement, May 19, 1:51 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 251 PM EDT SUN MAY 19 2013 TNZ018-045>047-191930- JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN- 251 PM EDT SUN MAY 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER...JOHNSON AND UNICOI COUNTIES UNTIL 330 PM EDT... AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FLATWOOD TO 11 MILES NORTH OF MARS HILL...AND MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...NEVA...ELK MILLS... ROAN MOUNTAIN AND TRADE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. 17
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:16 PM CDT | Areal Flood Advisory | MRX | Bledsoe, Rhea | 119 min |
| May 18, 11:09 PM CDT | Flash Flood Warning | MRX | Bledsoe, Rhea | 3 hr |
| May 19, 8:06 AM CDT | Areal Flood Advisory | MRX | Marion | 3 hr |
| May 19, 9:26 AM CDT | Areal Flood Advisory | MRX | Bledsoe, Rhea | 3 hr |
| May 19, 9:44 AM CDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 46 min |
| May 19, 10:00 AM CDT | Flash Flood Warning | MRX | Bledsoe | 3 hr |
| May 19, 10:24 AM CDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 51 min |
| May 19, 10:44 AM CDT | Severe Thunderstorm Warning | MRX | Hamilton | 46 min |
| May 19, 11:19 AM CDT | Severe Thunderstorm Warning | MRX | Loudon, Morgan, Roane | 56 min |
| May 19, 11:28 AM CDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 62 min |
| May 19, 11:58 AM CDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 47 min |
| May 19, 12:09 PM CDT | Severe Thunderstorm Warning | MRX | Morgan | 66 min |
| May 19, 12:26 PM CDT | Areal Flood Advisory | MRX | Bradley, Hamilton | 3 hr |
| May 19, 12:41 PM CDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 49 min |
| May 19, 12:44 PM CDT | Severe Thunderstorm Warning | MRX | Anderson | 46 min |
| May 19, 1:37 PM CDT | Flash Flood Warning | MRX | Bledsoe | 3 hr |
| May 19, 1:40 PM CDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 50 min |
| May 19, 1:54 PM CDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 51 min |
| May 19, 2:43 PM CDT | Severe Thunderstorm Warning | MRX | Marion | 47 min |
| May 19, 3:03 PM CDT | Areal Flood Advisory | MRX | Marion, Sequatchie | 3 hr |
| May 19, 3:07 PM CDT | Areal Flood Advisory | MRX | Carter, Johnson, Unicoi | 113 min |
| May 19, 4:34 PM CDT | Areal Flood Warning | MRX | Marion | 3 hr |
Nearby
Tornado Warnings in Tennessee, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.